A Child With Gemcitabine-induced Severe Radiation Recall Myositis Resulting in a Compartment Syndrome


Eckardt M. A. , Bean A., Selch M. T. , Federman N.

JOURNAL OF PEDIATRIC HEMATOLOGY ONCOLOGY, vol.35, no.2, pp.156-161, 2013 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 35 Issue: 2
  • Publication Date: 2013
  • Doi Number: 10.1097/mph.0b013e31827e4c28
  • Title of Journal : JOURNAL OF PEDIATRIC HEMATOLOGY ONCOLOGY
  • Page Numbers: pp.156-161

Abstract

Chemotherapeutic induction of radiation recall (RR) is a rare event in which a chemotherapeutic agent given days to years after radiation therapy causes an inflammation reaction of the tissues within the irradiated area-"recalling" increased radiation effects to that area. In this unique case, a 14-year-old girl with a synovial sarcoma of the forearm was treated with neoadjuvant chemotherapy and radiation therapy. Gemcitabine was administered in an adjuvant setting inducing a RR reaction. The severity of the inflammation resulted in a forearm myositis secondarily causing a compartment syndrome that was treated with several prolonged courses of corticosteroids. The symptoms of RR and compartment syndrome have resolved 1 year postonset, although magnetic resonance imaging continues to show myositis and soft-tissue edema. This case highlights the need to maintain a heightened awareness to recognizing the signs and symptoms of RR and the potential severity of RR in pediatric cancer patients in conjunction with chemotherapeutic agents used more frequently in adults.